Browse

You are looking at 1 - 5 of 5 items for :

Clear All
Open access

Yoko Olmedilla, Shoaib Khan, Victoria Young, Robin Joseph, Simon Cudlip, Olaf Ansgorge, Ashley Grossman and Aparna Pal

Summary

A 21 year-old woman was found to have a pituitary macroadenoma following an episode of haemophilus meningitis. Biochemical TSH and GH excess was noted, although with no clear clinical correlates. She was treated with a somatostatin analogue (SSA), which restored the euthyroid state and controlled GH hypersecretion, but she re-presented with a further episode of cerebrospinal fluid (CSF) leak and recurrent meningitis. Histology following transsphenoidal adenomectomy revealed a Pit-1 lineage plurihormonal adenoma expressing GH, TSH and PRL. Such plurihormonal pituitary tumours are uncommon and even more unusual to present with spontaneous bacterial meningitis. The second episode of CSF leak and meningitis appears to have been due to SSA therapy-induced tumour shrinkage, which is not a well-described phenomenon in the literature for this type of tumour.

Learning points:

  • Pit-1 lineage GH/TSH/PRL-expressing plurihormonal pituitary adenomas are uncommon. Moreover, this case is unique as the patient first presented with bacterial meningitis.

  • Inmunohistochemical plurihormonality of pituitary adenomas does not necessarily correlate with biochemical and clinical features of hormonal hypersecretion.

  • Given that plurihormonal Pit-1 lineage adenomas may behave more aggressively than classical pituitary adenomas, accurate pathological characterization of these tumours has an increasing prognostic relevance.

  • Although unusual, a CSF leak and meningitis may be precipitated by SSA therapy of a pituitary macroadenoma via tumour shrinkage.

Open access

Philip D Oddie, Benjamin B Albert, Paul L Hofman, Craig Jefferies, Stephen Laughton and Philippa J Carter

Summary

Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.

Learning points:

  • Adrenocortical carcinoma is an important differential diagnosis for virilization in young children

  • Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis

  • Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.

  • Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed

  • In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.

Open access

Carine Ghassan Richa, Khadija Jamal Saad, Georges Habib Halabi, Elie Mekhael Gharios, Fadi Louis Nasr and Marie Tanios Merheb

Summary

The objective of this study is to report three cases of paraneoplastic or ectopic Cushing syndrome, which is a rare phenomenon of the adrenocorticotropic hormone (ACTH)-dependent Cushing syndrome. Three cases are reported in respect of clinical presentation, diagnosis and treatment in addition to relevant literature review. The results showed that ectopic ACTH secretion can be associated with different types of neoplasm most common of which are bronchial carcinoid tumors, which are slow-growing, well-differentiated neoplasms with a favorable prognosis and small-cell lung cancer, which are poorly differentiated tumors with a poor outcome. The latter is present in two out of three cases and in the remaining one, primary tumor could not be localized, representing a small fraction of patients with paraneoplastic Cushing. Diagnosis is established in the setting of high clinical suspicion by documenting an elevated cortisol level, ACTH and doing dexamethasone suppression test. Treatment options include management of the primary tumor by surgery and chemotherapy and treating Cushing syndrome. Prognosis is poor in SCLC. We concluded that in front of a high clinical suspicion, ectopic Cushing syndrome diagnosis should be considered, and identification of the primary tumor is essential.

Learning points:

  • Learning how to suspect ectopic Cushing syndrome and confirm it among all the causes of excess cortisol.

  • Distinguish between occult and severe ectopic Cushing syndrome and etiology.

  • Providing the adequate treatment of the primary tumor as well as for the cortisol excess.

  • Prognosis depends on the differentiation and type of the primary malignancy.

Open access

Victoria John, Philip Evans and Atul Kalhan

Summary

A 65-year-old woman was admitted to the emergency unit with a 48 h history of generalised weakness and confusion. On examination, she had mild slurring of speech although there was no other focal neurological deficit. She had profound hyponatraemia (serum sodium level of 100 mmol/L) on admission with the rest of her metabolic parameters being within normal range. Subsequent investigations confirmed the diagnosis of small-cell lung cancer with paraneoplastic syndrome of inappropriate antidiuresis (SIAD). She was monitored closely in high-dependency unit with an attempt to cautiously correct her hyponatraemia to prevent sequelae associated with rapid correction. The patient developed prolonged psychosis (lasting over 2 weeks) and displayed delayed dyskinetic movements, even after a gradual increase in serum sodium levels close to 130 mmol/L. To our knowledge, delayed neurological recovery from profound hyponatraemia (without long-term neurological sequelae) has previously not been reported. This case should alert a clinician regarding the possibility of prolonged although reversible psychosis and dyskinetic movements in a patient presenting with profound symptomatic hyponatraemia.

Learning points:

  • Patients with profound hyponatraemia may develop altered sensorium, dyskinesia and psychotic behaviour.

  • Full recovery from psychotic symptoms and dyskinesia may be delayed despite cautious correction of serum sodium levels.

  • Careful and close monitoring of such patients can help avoid long-term neurological sequelae.

Open access

Hashem Bseiso, Naama Lev-Cohain, David J Gross and Simona Grozinsky-Glasberg

Summary

A 55-year-old woman diagnosed with sporadic MTC underwent total thyroidectomy 20 years ago. After the first surgery, elevated calcitonin levels in parallel with local disease persistence were noted and therefore she underwent repeated neck dissections. During follow-up, multiple foci of metastatic disease were noted in the neck and mediastinal lymph nodes, lungs and bones; however, the disease had an indolent course for a number of years, in parallel with a calcitonin doubling time of more than two years and without significant symptoms. During a routine follow-up visit 2 years ago, findings suggestive of Cushing’s syndrome were observed on physical examination. The biochemical evaluation demonstrated markedly elevated serum calcitonin level, in parallel with lack of cortisol suppression after an overnight 1 mg dexamethasone suppression test, lack of cortisol and ACTH suppression after high-dose IV dexamethasone 8 mg, elevated plasma ACTH up to 79 pg/mL (normal <46 pg/mL) and elevated 24-h urinary free cortisol up to 501 µg/24 h (normal 9–90 µg/24 h). After a negative pituitary MRI, she underwent IPSS, which was compatible with EAS. Whole-body CT demonstrated progressive disease at most of the tumor sites. Treatment with vandetanib at a dosage of 200 mg/day was commenced. The patient showed a significant, rapid and consistent clinical improvement already after two months of treatment, in parallel with biochemical improvement, whereas a decrease in tumor size was demonstrated on follow-up CT.

Learning points:

  • Ectopic Cushing’s syndrome due to ectopic ACTH secretion (EAS) by MTC is an uncommon and a poor prognostic event, being associated with significant morbidity and mortality.

  • We demonstrate that vandetanib is effective in controlling the signs and symptoms related to the EAS in patients with advanced progressive MTC.

  • We demonstrate that vandetanib is effective in decreasing tumor size and in inducing tumor control.